When you start taking metformin, you may experience loose stools, a need to clear your bowels more often, nausea and abdominal pains. These can often be handled by adjusting the dose of metformin, having the medicine with meals instead of on an empty stomach, taking a slow release version of metformin, etc.
However, when metformin is used for a long period of time, it produces side effects that are more serious, which are often mistaken for complications of diabetes.
One such symptom is tingling or numbness in arms and feet. This actually happens due to loss of Vitamin B12, because Metformin interferes with our ability to absorb this vitamin from food. Vitamin B12 forms the protective sheath or insulation of nerves in the body. When B12 is lost from the body, the nerves either ‘short circuit’, causing unexplained tingling or ‘lose sensitivity’, causing numbness.
Other such side effects include feeling uneasy, irregular heartbeat and other heart problems, tiredness or fatigue, loss of appetite, blurry vision, gum pain and even confusion and memory loss in elderly patients.
Many prescription drugs, used over long periods of time for chronic diseases like diabetes, arthritis, blood pressure control, etc. interfere with the absorption of certain nutrients in the body, causing various side effects.
The first step to stop this would be to take dietary supplements to make up for the loss. For example, taking a Vitamin B12 supplement can help with the tingling / numbness in your hands and feet.
The more permanent cure would be find ways to reduce/minimize the intake of such long term drugs – through changes to diet, lifestyle and finding natural/herbal alternatives to chemical drugs.